Thursday, August 14, 2008

Update on our patient

It's Holly again, Dave's pretty tired so I thought I'd take a minute to update everyone. Well, first of all, it's been nice having Dave home. Someone told us that every day is different and man were they right. Dave has had a few "normal" moments where it doesn't seem like he's been sick, but those are very few. Mainly though, he's just really, really tired. He's keeping his nausea at bay with a combination of anti-nausea meds that seem to work well for him.

He's noticed though that he is not quite as sharp as he usually is and that is bothersome to him. He's more forgetful, loses his train of thought, can't remember what he was about to do...I tell him he's sounding more like me everyday! :-) We certainly hope this is a result of the chemo and will subside when he's done with the treatments.

Last night, he had a low (99.9) grade fever that was starting to concern us. One of the things the doctor warned us about was not to let his temperature rise over 100.5 without calling in. If his temp did continue to go up, we would have had to get him into the hospital to run an IV antibiotic. Fortunately, it didn't go over 100 and all is good this morning. He's resting, which right now is the best thing for him.

So, that's all for now. I'm sure Dave will blog more when he's able and if there's anything new to share. Right now, it's rest, renew, revive!

5 comments:

empy said...

Hi Holly, tell Dave not to worry - the chemo makes a lot of people feel mentally "fuzzy." They call it chemo-brain. Chemo can also shorten the attention span, make you forgetful, make you more aware of things that you aren't normally aware of, and vice versa. So tell him just to hang on and go with the flow. Most people say these symptoms improve greatly or disappear after chemo is over for a while.

Just so you know, the chemo can also cause changes that send some people into clinical depression, even people who have NEVER dealt with that before. If this happens, it's just a chemical thing and has nothing to do with "weakness" or "not being positive enough." So if Dave's overall mood changes, keep the docs informed. A LOT of the patients I know have gone on anti-depressants at some point in their treatment.

Lynn Akers said...

Thank you Holly -- it means a lot that you took the time to update the blog with all that you have to manage. The blog really helps keep us there with you in spirit when we can't be there in person. Needless to say, we are all praying for a quick return to normal temperature.

Dave, do not to worry about feeling "fuzzy" -- as long as you can still recognize the Tres Leches mix that Chuck Corcoran is bringing back from Costa Rica all will be well.

P.S. Could a higher temperature be a sign of Varisity Dog Withdrawal?

Tom said...

Holly - Thanks much for keeping us up-to-date with Dave's condition and progress. My wife, Ema also noticed some mental impairment, although she'd probably prefer I call it "forgetfulness." There's a condition called "chemo brain" that you can read up on. Take care, Tom http://emasrecovery.blogspot.com

CewTwo said...

Holly, Dave,

Good luck. I don't have much experience with this type of thing, but I would like to wish you both the best of luck. You are in my thoughts and prayers!

Kelly said...

For the record I voted for the mullet on Leduc's hair poll thing. BUT, only because there was no option that had a "long ZZ Top"-style beard. More anti-beard prejudice! I'd have thought that living in Canada with all the lumberjacks would have broadened Chuck's horizons, but alas, no.

BTW, it looks like I will be returning to Atlanta sooner than expected, and I appreciate you keeping an eye on my large monitor during my absence. I will put it to good use, AND when you return to the office, I will compensate you handsomely with a portion of my precious plastic bottlecap collection!

A small portion. I mean, they are plastic...and, you know...bottlecaps. And precious...

Onwards and upwards! Hang in there Dave, there are better days ahead! Not to mention all the bottlecaps!